Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 2, NWS Lubbock, TX

February 26, 201718 counties in Texas

NWS Lubbock, TX issued this high wind watch at Feb 26, 2017, 3:48 PM CST for 18 counties in Texas. It took effect at Feb 28, 2017, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2017, 3:48 PM CST (21:48 UTC)
In effect from
Feb 28, 2017, 11:00 AM CST
Expired
Feb 28, 2017, 6:22 AM CST
In force
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 28 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS74 KLUB 262148
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
348 PM CST Sun Feb 26 2017

TXZ021>025-027>031-033>036-039>042-270600-
/O.NEW.KLUB.HW.A.0002.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Morton, 
Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Denver City, 
Plains, Brownfield, Tahoka, ODonnell, Graham, and Post
348 PM CST Sun Feb 26 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Lubbock has issued a High Wind
Watch, which is in effect from late Tuesday morning through early 
Tuesday evening. 

* TIMING...Strong westerly winds will develop by late Tuesday
  morning and then should subside early Tuesday evening.

* WINDS...West winds from 30 to 40 mph with gusts to 58 mph are 
  possible.

* IMPACTS...Strong crosswinds will impact travel for north to
  south highways in particular. Small cars and large trucks will
  be most impacted. Also, areas of blowing dust may reduce
  visibility locally under a mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or more may occur. Continue to monitor the latest
forecasts.

&&

$$
5 follow-up statements
728 
WWUS74 KLUB 270535 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
1135 PM CST Sun Feb 26 2017

TXZ021>025-027>031-033>036-039>042-271400-
/O.CON.KLUB.HW.A.0002.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Morton, 
Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Denver City, 
Plains, Brownfield, Tahoka, ODonnell, Graham, and Post
1135 PM CST Sun Feb 26 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* TIMING...Tuesday from 11 AM until 7 PM.

* WINDS...Southwest 35 to 45 mph with gusts around 60 mph.

* IMPACTS...Travel could become hazardous, especially for small
  cars and large trucks. Lightweight outdoor objects could be
  swept away if not secured. Near-zero visibility from blowing
  dust may occur near construction sites and open fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or more may occur.

&&

$$
100 
WWUS74 KLUB 271212
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
612 AM CST Mon Feb 27 2017

TXZ021>025-027>031-033>036-039>042-272200-
/O.CON.KLUB.HW.A.0002.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Morton, 
Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Denver City, 
Plains, Brownfield, Tahoka, ODonnell, Graham, and Post
612 AM CST Mon Feb 27 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* TIMING...Tuesday from 11 AM until 7 PM.

* WINDS...From the southwest at 35 to 45 mph with gusts to around
  60 mph.

* IMPACTS...Travel could become hazardous, especially for small
  cars and large trucks. Lightweight outdoor objects could be
  swept away if not secured. Blowing dust will reduce visibility,
  especially near construction sites and open fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur.

&&

$$
728 
WWUS74 KLUB 272057
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
257 PM CST Mon Feb 27 2017

TXZ021>025-027>031-033>036-039>042-280500-
/O.CON.KLUB.HW.A.0002.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Morton, 
Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Denver City, 
Plains, Brownfield, Tahoka, ODonnell, Graham, and Post
257 PM CST Mon Feb 27 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* TIMING...Tuesday from 11 AM until 7 PM.

* WINDS...From the southwest at 35 to 45 mph with gusts to 
  around 60 mph. 

* IMPACTS...Travel could become hazardous, especially for small
  cars and large trucks. Lightweight outdoor objects could be
  swept away if not secured. Blowing dust will reduce visibility,
  especially near construction sites and open fields. Broken tree
  limbs and downed utility lines also may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur.

&&

$$
947 
WWUS74 KLUB 280412 AAA
NPWLUB

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
1012 PM CST Mon Feb 27 2017


TXZ021>025-027>031-033>036-039>042-281200-
/O.CON.KLUB.HW.A.0002.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Morton, 
Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Denver City, 
Plains, Brownfield, Tahoka, ODonnell, Graham, and Post
1012 PM CST Mon Feb 27 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING 
THROUGH TUESDAY EVENING...

* TIMING...Tuesday from 11 AM until 7 PM.

* WINDS...Southwest at 35 to 45 mph with gusts around 60 mph.

* IMPACTS...Travel could become hazardous, especially for small 
  cars and large trucks. Lightweight outdoor objects could be 
  swept away if not secured. Blowing dust will reduce 
  visibility, especially near construction sites and open 
  fields. Broken tree limbs and downed utility lines also may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or more may occur.

&&

$$
573 
WWUS74 KLUB 281222
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
622 AM CST Tue Feb 28 2017

TXZ021>025-027>031-033>036-039>042-010100-
/O.UPG.KLUB.HW.A.0002.170228T1700Z-170301T0100Z/
/O.NEW.KLUB.HW.W.0002.170228T1700Z-170301T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Muleshoe, Littlefield, 
Olton, Plainview, Cedar Hill, Matador, Roaring Springs, Morton, 
Levelland, Lubbock, Ralls, Crosbyton, Lorenzo, Denver City, 
Plains, Brownfield, Tahoka, ODonnell, Graham, and Post
622 AM CST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CST THIS EVENING...

The National Weather Service in Lubbock has issued a High Wind
Warning, which is in effect from 11 AM this morning to 7 PM CST
this evening. The High Wind Watch is no longer in effect. 

* TIMING...From 11 AM until 7 PM.

* WINDS...Out of the southwest at 35 to 45 mph with gusts around 
  60 mph.

* IMPACTS...Travel could become hazardous, especially for small 
  cars and large trucks. Lightweight outdoor objects could be 
  swept away if not secured. Blowing dust will reduce 
  visibility, especially near construction sites and open 
  fields. Broken tree limbs and downed utility lines also may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ026-032-037-038-043-044-010100-
/O.NEW.KLUB.WI.Y.0008.170228T1700Z-170301T0100Z/
Childress-Cottle-Dickens-King-Kent-Stonewall-
Including the cities of Childress, Paducah, Hackberry, Spur, 
Dickens, Dumont, Finney, Grow, Guthrie, Jayton, and Aspermont
622 AM CST Tue Feb 28 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM CST
this evening. 

* TIMING...From 11 am to 7 pm.

* WINDS...Out of the southwest at 30 to 40 mph with gusts around 
  50 mph.

* IMPACTS...Blowing dust may reduce visibility, especially near
  construction sites and open fields. Secure lawn furniture, garbage
  cans or other objects which could be blown about by the wind. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind watch went out at Feb 26, 3:35 PM CST, 13 minutes earlier.

Area forecast discussion, Feb 26, 3:35 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
335 PM CST Sun Feb 26 2017

.SHORT TERM...
Mid and upper level cloud coverage has steadily increased from the
west throughout the day while surface winds gradually backed from
northwest to southwest on the Caprock and have remained mostly light
and variable off the Caprock in the Rolling Plains. Overnight lows
tonight will be similar or a tad warmer than last night with
increased cloud cover and slightly higher surface dew points. Could
see some patchy fog in the Rolling Plains in the few hours
surrounding sunrise, where the western edge of the much deeper gulf
moisture advecting north into central plains encroaches our area. By
midday Monday temperatures will be back on the rise as moderate
southwest surface flow spreads across our CWA helping lift highs
into the 70s for most of us with our northwest zones in upper 60s.

.LONG TERM...
The full-latitude upper level trough swinging across the inter-
mountain west Monday will emerge over the high plains Tuesday,
passing east Tuesday night. Height fields and surface pressure
gradients will tighten Tuesday, especially across the southern high
plains. Solutions in agreement again of 90+ knots of flow at the 500
millibar level Tuesday afternoon, with 50 to 55 knots of flow mixed
out within the 850 to 700 millibar layer. Strongest wind core seems
to show best from our southwest zones through central and towards
our northeast zones. Guidance winds also are higher, now from 32 to
38 knots at Lubbock Tuesday afternoon. We still are expecting
possibly a significant plume of high clouds to spread overhead, that
may delay deeper mixing somewhat, although forecast soundings are
not indicating any such problem with deep mixing by late morning or
midday on Tuesday.

A small amount of convective potential energy will expand eastward
late Tuesday and into the evening favoring northwest zones. Mid
levels may saturate with the wave passage and possibly generate
shallow high-based showers. We have added sprinkles for our
northwest counties. And elevated showers may assist as well in
downward momentum transfer of the strong winds aloft, though also
could increase relative humidity a bit above our current forecast.

We are issuing a high wind watch for Tuesday, and a corresponding
Fire Weather Watch (see the discussion on this below.)

A cold front will follow late Tuesday night and should be clearing
most of the area before daybreak Wednesday. Northerly breezes will
be strongest Wednesday across the Rolling Plains. Temperatures
Wednesday will fall a little below normal, and with lighter winds
Wednesday night should lead to widespread sub- freezing readings
again.

The next energy from the eastern Pacific appears weak and will split
and dip south into a weak slow-moving upper trough crossing northern
Mexico over the weekend. We will see dry and a gradual warmup
Thursday into Saturday with modest windspeeds. A stronger Pacific
wave passing to the north may increase wind again Sunday before a
cold front early Monday, but solutions are inconclusive on how
strong the wave will be and whether main energy will cross in the
northern plains or the central plains. More on this later.
RMcQueen

&&

.FIRE WEATHER...
Fire weather concerns may become elevated across the southern South
Plains by mid-afternoon tomorrow. The airmass will be dry with most
of our area looking at RH values in the teens from mid-afternoon to
early evening with moderate southwest winds. Have decided to let
overnight shift reassess before issuing any products.

For Tuesday, a very strong deep layer of wind and tightened
height gradients will spread across the area in advance of an
upper trough expected to pass Tuesday night. This should lead to a
very windy day, and possibly wind gusts approaching 60 mph for
some areas. Solutions also are indicating high clouds early
Tuesday, and then an increase in mid level moistening. With deep
mixing, this may limit the relative humidity drop and make it
difficult to reach the required 15 percent level for Red Flag
conditions. However, relative humidity remains the trickiest part
of this forecast, downslope winds often lead to lower humidity
than expected, while the very strong wind speeds seem more
certain. Based mainly on confidence in the winds, we are issuing a
Fire Weather Watch Tuesday for nearly the entire area.

On Wednesday, a cold front will pass early in the day with breezy
northerly winds across the Rolling Plains. With very dry following
the front, it's not impossible that we will have elevated fire
danger on Wednesday. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for TXZ021>043.

High Wind Watch from Tuesday morning through Tuesday evening for
TXZ021>025-027>031-033>036-039>042.

&&

55/05
Hazardous weather outlook, Feb 26, 3:31 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
331 PM CST Sun Feb 26 2017

TXZ021>044-272145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
331 PM CST Sun Feb 26 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strengthening winds will combine with warm and dry air to bring
elevated and possibly critical fire weather conditions across the
Caprock Monday afternoon. Winds will further increase on Tuesday,
and a high wind watch has been issued for most of the area.
Critical fire danger also is possible Tuesday and a Fire Weather
Watch also is in effect. Areas of blowing dust may also develop
Tuesday afternoon.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:45 PM CSTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 17 more24 hr

Nearby

High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.